I''ve recently been put on elergyl (anticonvulsant containing sodium valproate and valproic acid). While most people experience weight gain on this, according to my doctor there is a minority of patients experiencing severe loss of appetite. That's what's been happening to me and I'm wondering how I should adpat my zoned meals since I don't manage to consume nearly enough blocks anymore.[/quote:145ac40a26]
Not sure if you are taking valproic acid as an anti-convulsant or for another reason (ie, migraine, bipolar) but it has been shown that Valproic acid has an effect on the arachidonic acid (AA) cascade, reducing the amount of series-2 eicosanoids derived from arachidonic acid:
Chang, Michael C. J. , et al "[i:145ac40a26]Chronic valproate treatment decreases the in vivo turnover of arachidonic acid in brain phospholipids: a possible common effect of mood stabilizers[/i:145ac40a26]" Journal of Neurochemistry, Vol. 77, No.3, 2001 796-803
Rapoport, Stanley, MD, et al "[i:145ac40a26]Do lithium and anticonvulsants target the brain arachidonic acid cascade in bipolar disorder?[/i:145ac40a26]" Archives of General Psychiatry 2002; 59:592-596
Bosetti, Francesca, et al "[i:145ac40a26]Valproic acid down-regulates the coversion of arachidonic acid to eicosanoids via cyclooxygenase-1 and -2 in rat brain[/i:145ac40a26]" Journal of Neurochemistry, Vol. 85, No.3, 2003 690-696.
Since the Zone is designed to reduce arachidonic acid phospholipid accumulation (and the associated overproduction of series-2 eicosanoids), both via lower insulin levels and the comptetiive inhibition of AA that omega-3's provide, it's quite possible you need a lower dosage of your meds. You will need to discuss this with your doctor.
Researchers at John Hopkins Children's Center are reporting that epilepsy patients placed on the Atkins diet became either seizure free or reduced their anticonvulsant medication--of course a Zone favorable diet would be more effective due its incorporation of Omega-3's, caloric restriction, and protein choices which are low in omega-6.
Thus if you are taking valproic acid for other reasons (ie, migaines, bipolar), similar results should be expected.
Diet can have a significant effect on the way medication is metabolized--specifically, I have found that with the Zone, medications become much more effective at lower doses--thus it's not too suprising that side-effects would be seen at standard doses, thus needing to reduce the amount of meds required.